Jump to content

Deb1: Dosulepin & Prothiaden tapering assistance


Deb1

Recommended Posts

Hi all,

 

I had been taking a benzodiazepine to assist with sleep for 30 years but I've now been benzo free for 15 months after a long taper. I was prescribed an antidepressant (Dosulepin) a few years ago to deal with a severe bout of depression which I now know can be attributed to long term benzo use. I'm currently taking 75mg a day and would like to begin a taper. Currently I have only the 75mg strength tablets but I'm getting that prescription changed to 3, 25mg strength tablets and am hoping initially to reduce by 25mg. Does that reduction sound too much? If so, how would I go about making a smaller reduction? Thank you in anticipation of replies. Deb1

Benzo to assist with sleep taken long term. Benzo free after a long taper since May 2013, still symptomatic at times. A/D Dosulepin 75mg taken for a few years, wishing to begin a taper

Link to comment

I have done a dothiepin taper many years ago and found it very difficult.  I felt ice cold, with a severe runny nose and very low mood and very bad headaches. 

 

I used to open up a 25 mg capsule and mix the contents with icing sugar and then divide the mixture up which helped a lot.  I got this advice from a pharmacist in my local rural town.  Mixing like   this made me feel like a street drug addict but it really helped.

 

I found the withdrawal awful.  I am just finishing off a citalopram withdrawal now, down to 5 mg per morning and that is a walk in the park in comparison.  However, it may have just been made.  The runny nose was so bad I used to take antihistamine pills every day for many months and couldn't go anywhere without loads of tissues.  It made me think I had a faulty thyroid as I was so cold, but it all resolved in the end.

 

You might be fine though, I think a lot depends on how your body has coped with the drug and your brain.  Let me know how it goes, I would like it to be easy for someone.

 

Back to 20 mg at some point

22/3/18 down to 19.8 mg and feeling well

31/3/18 down to 19.6 mg and feeling well

14/4/18 down to 19.4 mg

05/5/18 down to 19.2 mg and feeling well

14/5/18 kicked out of my marital home/marriage/family unexpectedly when son took over farm

During many hospitalisations for shock/stress put on

1mg lorazepam prn

50mg quetiapine night for sleep

40 mg citalopram

10/01/2021  stopped taking quetiapine totally after a slow taper

Link to comment

Sorry to hear you had such problems Joy, I hope I dont have a similar experience as I'm still having problems after the benzo taper. Thank you for the tip about opening the capsule, I might well try that and I'll let you know how I go on after the first cut.

 

Deb1

Benzo to assist with sleep taken long term. Benzo free after a long taper since May 2013, still symptomatic at times. A/D Dosulepin 75mg taken for a few years, wishing to begin a taper

Link to comment
  • Moderator Emeritus

Hi Deb

 

Welcome to the forum. It's good to hear other peoples accounts of withdrawal but keep in mind everyone is different. I think you are making to big a cut going from 75-50. We recommend no more than 10 percent of your previous dose or a cut of 7.5 in your case. Here is a link that on why we recommend this http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

 

We also recommend tapering using liquids where possible. Some medications have a liquid version. If not, some people have their medication made into a liquid via a compounding chemist (i do this). Others make a liquid themselves. Here is a link on this http://survivingantidepressants.org/index.php?/topic/2693-how-to-make-a-liquid-from-tablets-or-capsules/. I'm not sure about your AD and your liquid options, you would need to check this out.

 

Others may have more advice

 

D

Please note - I am not a medical practitioner and I do not give medical advice. I offer an opinion based on my own experiences, reading and discussion with others.On Effexor for 2 months at the start of 2005. Had extreme insomnia as an adverse reaction. Changed to mirtazapine. Have been trying to get off since mid 2008 with numerous failures including CTs and slow (but not slow enough tapers)Have slow tapered at 10 per cent or less for years. I have liquid mirtazapine made at a compounding chemist.

Was on 1.6 ml as at 19 March 2014.

Dropped to 1.5 ml 7 June 2014. Dropped to 1.4 in about September.

Dropped to 1.3 on 20 December 2014. Dropped to 1.2 in mid Jan 2015.

Dropped to 1 ml in late Feb 2015. I think my old medication had run out of puff so I tried 1ml when I got the new stuff and it seems to be going ok. Sleep has been good over the last week (as of 13/3/15).

Dropped to 1/2 ml 14/11/15 Fatigue still there as are memory and cognition problems. Sleep is patchy but liveable compared to what it has been in the past.

 

DRUG FREE - as at 1st May 2017

 

>My intro post is here - http://survivingantidepressants.org/index.php?/topic/2250-dalsaan

Link to comment

Thank you for the advice D and for the links provided, I'm going to check them out now.

 

Deb1

Benzo to assist with sleep taken long term. Benzo free after a long taper since May 2013, still symptomatic at times. A/D Dosulepin 75mg taken for a few years, wishing to begin a taper

Link to comment

Do not be put off by my account of my prothiaden taper, because everyone is different, you will probably find it much easier.  I found myself a lot clearer in thought after going off prothiaden and I felt less sweaty and physically fitter.

 

Take good care.  Another thing I used to do was taking a 25 mg capsule push the powder into each end of the  capsule, crease the capsule in the middle and then snip it with sharp scissors, that way you get half a 25 mg capsule in dosage.

 

But this was the olden days before liquids and compound pharmacies.  Don't let me put you off, it is all worth it in the end.

 

Back to 20 mg at some point

22/3/18 down to 19.8 mg and feeling well

31/3/18 down to 19.6 mg and feeling well

14/4/18 down to 19.4 mg

05/5/18 down to 19.2 mg and feeling well

14/5/18 kicked out of my marital home/marriage/family unexpectedly when son took over farm

During many hospitalisations for shock/stress put on

1mg lorazepam prn

50mg quetiapine night for sleep

40 mg citalopram

10/01/2021  stopped taking quetiapine totally after a slow taper

Link to comment
  • 3 years later...
  • Administrator

Hello, Deb, how are you doing?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy